The Food and Drug Administration said Friday that warning labels will be required on all aspirin bottles to alert consumers to the possible link between aspirin use by youths and the potentially fatal Reye's syndrome.
The new labels warn that children and teen-agers "should not use this medicine for chicken pox or flu symptoms before a doctor is consulted about Reye syndrome, a rare but serious illness."
The FDA's regulation, which was proposed several months ago, will take effect in 90 days.
"The use of one clear warning will ensure better public understanding of the message," Health and Human Services Secretary Otis R. Bowen said. The industry agreed in January to voluntarily put warning labels on aspirin products, but those efforts have been criticized by such groups as the American Academy of Pediatrics as too general and ineffective.
Reye's syndrome sometimes develops in children and teen-agers who are suffering from the flu or chicken pox. The disease's symptoms often include vomiting, fever and lethargy. It is fatal in 20% to 30% of all cases.
Although the cause of the disease is unknown, a recent study by the Centers for Disease Control in Atlanta found that children and teen-agers suffering from flu or chicken pox were 12 to 25 times more likely to develop Reye's syndrome when given aspirin than children who did not use aspirin.